Texas, 2007

Flash Flood in Texas, October 4, 2007

October 4, 2007 · NWS MAF · 1 event in 1 county or zone

The combination of atmospheric instability, moist southesterly flow, and an upper level disturbance moving through west Texas lead to heavy rainfall over Dawson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The combination of atmospheric instability, moist southesterly flow, and an upper level disturbance moving through west Texas lead to heavy rainfall over Dawson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 4, 1:41 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Oct 4, 1:41 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT THU OCT 4 2007

.AVIATION...
MAINLY VFR CONDITIONS PERSIST THIS AFTERNOON AND OVERNIGHT...WITH
THE POSSIBILITY OF A BRIEF VCTS/MVFR THUNDERSTORM AT THE KPEQ...
KFST AND KCNM TERMINALS DURING THE LATE AFTERNOON AND EVENING
HOURS. BREEZY SOUTHERLY WINDS...OCCASIONALLY GUSTING UP TO 20
MPH...WILL GRADUALLY SUBSIDE AFTER SUNSET AS LEE SIDE SURFACE
TROUGHING OVER SOUTHEAST NEW MEXICO WEAKENS AND WINDS DECOUPLE.
NOCTURAL LOW LEVEL JET OF 35-40KT ACROSS WEST TEXAS AFTER MIDNIGHT
WILL COMBINE WITH WEAKER SURFACE WINDS FOR POTENTIAL LOW LEVEL
WIND SHEAR TONIGHT /06Z-12Z/ AT THE KMAF AND KINK TERMINALS. AS
SURFACE DEW POINT DEPRESSIONS TIGHTEN AFTER MIDNIGHT...A FEW/BRIEF
PATCHES OF MVFR VISIBILITIES DUE TO FOG ARE POSSIBLE FRIDAY
MORNING /12Z-15Z/ AT THE KMAF AND KHOB TERMINALS.

&&

DISCUSSION...
SCT TSTMS HAVE DEVELOPED ACRS THE DAVIS MTNS AND VICINITY WITHIN
7H-5H THETA-E RIDGE AND WEAKLY CAPPED ENVIRONMENT. WEAK SHEAR
SUGGESTIVE OF OUTFLOW DOMINATED STORMS THAT WILL MOVE E AND NE.
LOW LEVEL INSTABILITY IS REFLECTED IN MSAS LIS OF MINUS 4 FROM SW
TO NE ACRS PB. MODIFIED 12Z KMAF SOUNDING INDICATES CAPES NEAR
2000 J/KG WITH LITTLE IF ANY CAP. SFC TROF ORIENTED NEAR THE TX/NM
BORDER AND PARKING LOT OBSERVATION REVEALS TOWERS GOING UP E OF
TROF WITH ONE RETURN ALREADY NOTED IN DAWSON COUNTY. EXPECT THAT
STORMS WILL CONTINUE TO SLOWLY DEVELOP INVOF TROF NEXT FEW HOURS
AND ALONG NEW OUTFLOW BOUNDARIES. HAVE EXTENDED CHC POPS FARTHER
NE FROM THE MTNS THIS EVENING. SEVERE CONCERNS REMAIN LIMITED BY
WEAK SHEAR (15KTS) BUT WITH SB CAPES NEAR 2000 J/KG ISOLD
STRONG/BRIEFLY SEVERE MULTI-CELL STORMS ARE POSSIBLE. NAM
INDICATES SHRTWV TROF COMING OUT OF MEXICO TONIGHT THAT MAY
PROLONG STORMS SOMEWHAT BEYOND DIURNAL HEATING.

MID LEVEL FLOW WILL BE BACKED ENUF TO THE SW FRIDAY TO KEEP LEE
TROF IN A WWD POSITION WHILE SFC PRESSURE FALLS TO THE N ALONG
WITH TIGHTER MSL PRESSURE GRADIENT WILL SUPPORT GUSTY S WINDS ACRS
CWFA. THIS WILL ALSO HELP TO HOLD LOW LEVEL MSTR ALONG/INVOF LEE
TROF. SW MID LEVEL FLOW WILL TAP PACIFIC MSTR (CURRENTLY SEEN ON
WATER VAPOR INVOF SRN BAJA). 7H-5H LR/S WILL BE BETTER TO W AND
WITH ADDED HELP FROM MTNS FCST WILL FAVOR TSTMS DEVELOPING IN/NEAR
MTNS THEN MOVING NE INTO UPPER TRANS PECOS/SE NM/WRN PB HUGGING
LEE TROF. 0-6KM BULK SHEAR INCREASES FROM NEAR 15KT IN DAVIS MTNS
TO 30-35KTS ACRS SE NM BY 00Z/SAT...THUS AS STORMS MOVE NEWD SVR
POTENTIAL WILL INCREASE. THERE DOES SEEM TO BE AN ABSENCE OF
IDENTIFIABLE SHRTWV ENERGY SO CONVECTION EXPECTED TO BE CLOSELY
TIED TO DIURNAL HEATING. ABOVE MENTIONED FEATURES WILL MOVE EWD
INTO SAT WHICH WILL ALLOW FOR DRIER AIR TO WORK ITS WAY INTO THE
WRN/NWRN CWFA. GFS SFC DWPNTS ARE MUCH DRIER THAN NAM (I.E., GFS
43 VS NAM 55 AT HOPE). BASED ON MODEL TENDENCIES WILL SIDE WITH
THE DRIER GFS AND SHIFT BEST POP AXIS EWD. CURRENT FCST HAS THIS
IDEA ALREADY...BUT WILL SHAVE OFF SOME OF THE WWD EXTENT. GFS
INCREASES SHEAR FARTHER S AND E...HOWEVER CAPES ARE NOTABLY LOWER
WITH DECREASED SFC MSTR. IF BETTER MSTR CAN HOLD ALONG JUST E OF
LEE TROF STRONG/SEVERE STORMS WOULD BE MORE OF A CONCERN. INTO SUN
GFS/NAM STILL REFLECT INCONSISTENCIES WRT POSITION...
STRENGTH...TIMING WITH GFS DEPICTING STRONG PUSH OF DRY AIR INTO
THE PB SUN AFTERNOON...WHICH HAS COME BACK IN LINE WITH DRIER
ECMWF. ATTP WILL OPT TO CONTINUE WITH DRIER SOLNS MENTIONED. WILL
BE WATCHING TIMING OF TROF PASSAGE THERE WILL BE A WINDOW LATE SAT
NIGHT INTO SUN MORNING FOR WINDS TO INCREASE THRU THE GDP MTNS.
LOW DWPNT AIR IN PLACE MON/TUE/WED MORNINGS WILL FAVOR SEASONALLY
COOL OVERNIGHTS. MEANWHILE 5H HEIGHTS WILL RISE ASSOCD WITH
BUILDING RIDGE. SOME HOPE FOR NW MID LEVEL FLOW TO DEVELOP
WED/THUR POSSIBLY FAVORING FROPA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  92  68  90  /  20  20  10  10
CARLSBAD NM                69  91  65  90  /  20  20  20  10
DRYDEN TX                  68  87  68  90  /  30  10  10  10
FORT STOCKTON TX           69  94  67  91  /  30  20  20  20
GUADALUPE PASS TX          65  87  63  84  /  20  20  20  10
HOBBS NM                   69  90  67  89  /  20  20  30  10
MARFA TX                   60  85  59  86  /  30  30  20  10
MIDLAND INTL AIRPORT TX    69  91  67  91  /  20  20  20  10
ODESSA TX                  69  92  68  90  /  20  20  20  10
WINK TX                    70  97  69  95  /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Oct 4, 1:02 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT THU OCT 4 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
202 PM CDT THU OCT 4 2007 /102 PM MDT THU OCT 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
THE OUTLOOK AREA THIS EVENING. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...HOWEVER A FEW STORMS WILL BE CAPABLE OF BECOMING
STRONG AND MAY APPROACH AND OR EXCEED SEVERE LIMITS. THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL AND OR DAMAGING WINDS.
IN ADDITION THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL WHICH COULD RESULT IN LOCALIZED FLASH FLOODING.
THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON
AND EVENING ACROSS THE DAVIS AND GUADALUPE MOUNTAINS...THE UPPER
TRANS PECOS REGION...THE WESTERN PERMIAN BASIN AND THE SOUTHEAST
NEW MEXICO PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 4, 2:06 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT THU OCT 4 2007

TXZ075-042100-
PECOS-
306 PM CDT THU OCT 4 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN PECOS COUNTY.

STRONG THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHWESTERN PECOS
COUNTY. AT 302 PM CDT...THE STRONGEST THUNDERSTORM WAS LOCATED ABOUT
24 MILES SOUTH OF FORT STOCKTON...AND WAS MOVING NORTHEAST AT 10
MPH. THIS STORM WILL CROSS U.S. HIGHWAY 285 ABOUT 20 MILES SOUTH OF
FORT STOCKTON BY 330 PM CDT. OTHER STRONG THUNDERSTORMS WERE LOCATED
12 MILES NORTHEAST OF FORT STOCKTON...AND 22 MILES WEST OF
BELDING...ALSO MOVING NORTHEAST AT 10 MPH.

THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG
WIND GUSTS AROUND 55 MPH...PEA TO MARBLE SIZE HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.

BE PREPARED TO SEEK SAFE SHELTER INDOORS IF THUNDERSTORMS APPROACH
YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA
OUTLETS FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Oct 4, 2:19 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CDT THU OCT 4 2007

TXZ046-042115-
DAWSON-
319 PM CDT THU OCT 4 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN DAWSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF SPARENBERG AT 319
PM CDT...MOVING NORTHEAST AT 20 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Oct 4, 3:06 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 PM CDT THU OCT 4 2007

TXZ074-075-081-042200-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
406 PM CDT THU OCT 4 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER AND
SOUTH CENTRAL PECOS COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED ALONG AND NEAR HIGHWAY 385 IN
EXTREME NORTH CENTRAL BREWSTER AND EXTREME SOUTH CENTRAL PECOS
COUNTIES AT 406 PM CDT. THE THUNDERSTORMS WERE MOVING NORTHEAST
AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY STRONG WINDS...HAIL...VERY HEAVY RAINFALL...AND DEADLY
LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Oct 4, 3:29 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT THU OCT 4 2007

TXZ075-042200-
PECOS-
429 PM CDT THU OCT 4 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF FORT STOCKTON
AT 427 PM CDT...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL IMPACT U.S. HIGHWAY 285 NORTHWEST OF FORT
STOCKTON...AND STATE HIGHWAY 18 NORTH OF FORT STOCKTON. STRONG WIND
GUSTS NEAR 50 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY RAIN ARE POSSIBLE
WITH THIS STORM.

BE PREPARED TO SEEK SAFE SHELTER INDOORS IF THUNDERSTORMS APPROACH
YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA
OUTLETS FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Oct 4, 3:55 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
455 PM CDT THU OCT 4 2007

TXZ046-050-051-042245-
ANDREWS-DAWSON-MARTIN-
455 PM CDT THU OCT 4 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN ANDREWS...
NORTHWESTERN MARTIN AND SOUTHERN DAWSON COUNTIES.

STRONG THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE NORTHERN PERMIAN
BASIN. AT 450 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM NEAR
SPARENBERG TO NEAR PATRICIA IN SOUTHERN DAWSON COUNTY. OTHER
ISOLATED STRONG THUNDERSTORMS WERE LOCATED IN RURAL NORTHWESTERN
MARTIN AND NORTHEASTERN ANDREWS COUNTIES. THE STORMS ARE MOVING
SLOWLY EAST AT 5 TO 10 MPH.

THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...HAIL UP TO
ONE HALF INCH IN DIAMETER...AND STRONG WIND GUSTS TO 50 MPH.

PEOPLE IN NORTHEASTERN ANDREWS...NORTHWESTERN MARTIN AND SOUTHERN
DAWSON COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Oct 4, 4:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT THU OCT 4 2007

TXZ047-042345-
BORDEN-
545 PM CDT THU OCT 4 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN BORDEN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTH OF LAKE J.B. THOMAS
ALONG HIGHWAY 180 AT 545 PM CDT...MOVING NORTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN EASTERN BORDEN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

GUSTY STRONG WINDS...HAIL... HEAVY RAINFALL...AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 86 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dawson

When
October 4, 5:00 PM CST to 7:00 PM CST
Where
Dawson County, 5 mi N of Sparenburg to 5 mi W of Sparenburg
Cause
Heavy Rain
Reported by
Public
Coordinates
32.652, -101.830

The public reported wide spread flooding in Sparenberg. Water up to two feet deep flowed over many roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60638.